In January 2014, ALiEM featured a must-read post by Bryan Hayes regarding proper dosing of vancomycin in the emergency department, including a special note related to the recommendations regarding consideration of loading doses of vancomycin ranging from 25 to 30 mg/kg in adult patients who are critically ill with a high suspicion for MRSA infection.
Every year emergency departments are inundated with cases of influenza-like illness. Rapid flu testing (RFT) offers the promise of a quick and relatively noninvasive rapid diagnostic test. However, the use of this test has significant limitations that can lead to increased risk for both the patient and the provider.
Insulin remains one of the cornerstones of early severe hyperkalemia management. Insulin works via a complex process to temporarily shift potassium intracellularly. Though insulin certainly lowers plasma potassium concentrations, we often underestimate the hypoglycemic potential of a 10 unit IV insulin dose in this setting. The purpose of this post is to highlight the need for proper supplemental glucose and blood glucose monitoring when treating hyperkalemia with insulin.
This is such an important medication safety issue, the Institute for Safe Medication Practices (ISMP) highlighted it in a February 2018 Safety Alert.
Performing a two layer wound closure can be a challenging procedure in the Emergency Department for clinicians with limited wound care experience. Challenges include suture choice, suture placement, and the technique of burying the knot in the deep layer of the wound, and the availability of ready ‘volunteers’ with complex wounds willing to let novices practice on them. Commercially available suture models are expensive, and can be cumbersome to store, and difficult to obtain in a timely manner to provide the learner with opportunities to practice prior to wound repair on a patient in the department.
One of the more common indications for the use of bedside ultrasound (US) is to evaluate patients who present to the emergency department (ED) with pain or bleeding during the first trimester of pregnancy. When performing this study, providers should be aware of several potential pitfalls that pose significant risk to both the patient and the provider.
A 44-year old woman presents via EMS with a chief complaint of a racing heartbeat. She is placed on a cardiac monitor, which displays a heart rate of 192, and a subsequent EKG reveals she is in SVT. She also complains of chest discomfort and shortness of breath. Her blood pressure is stable, and you decide to treat her with adenosine. As you take a more thorough past medical history, you learn your patient has a history of asthma. One of the EM residents mentions that he thought adenosine should not be given to patients with reactive airway disease.
The ‘look-alike, sound-alike’ nature of many drug appearances and names is problematic. In high-stress environments such as the Emergency Department (ED), potential disasters can arise if “drug swap” or other medication errors occur. Drug swap is the accidental injection of the wrong drug.1 The anesthesiology literature contains several published reports presenting various ideas on how to properly label syringes used in the operating room to reduce medication errors. Techniques include color-coding the labels,2 labeling of the plunger,3 double-labeling,4,5 and specific placement of the labels on the syringe.6